Thunderstorm Wind, Custer
- When
- July 13, 3:39 PM CST
- Where
- Custer County, 2.67 mi NE of Clinton
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 35.540, -98.940
Measured at Clinton Regional Airport.
A stalled front slowly lifted northward during the day. With peak daytime heating, thunderstorms erupted along the front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A stalled front slowly lifted northward during the day. With peak daytime heating, thunderstorms erupted along the front. While mid level winds were weak, a few of the pulse storms became severe, producing large hail and severe down-burst winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 13, 1:33 PM CST, 2 hours 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 233 PM CDT SUN JUL 13 2014 .DISCUSSION... INITIAL COLD FRONT MAKING ITS WAY THROUGH NORTHWEST/NORTHERN OKLAHOMA EARLY THIS AFTN. SHORT RANGE MODELS CONT TO DEVELOP SCATTERED SHWR/TSTM ACTIVITY ALONG AND NORTH OF THIS BOUNDARY LATE THIS AFTN AND MAINTAIN SOME ACTIVITY OVERNIGHT. THIS FRONT EXPECTED TO STALL JUST SOUTH OF I-40 CORRIDOR LATE TONIGHT INTO THE DAY ON MONDAY. MUCH STRONGER FRONT WILL THEN MOVE INTO THE AREA MONDAY AFTN AND MONDAY NIGHT. THIS WILL BRING MUCH COOLER AIR INTO THE SOUTHERN PLAINS WITH TEMPS THROUGH THE MIDDLE OF THE WEEK SOME 20 TO 25 DEGREES BELOW NORMAL. WITH THE UPSLOPE TO THE NORTH OF THE BOUNDARY STILL APPEARS LIKELY THAT AN MCS WILL DEVELOP ACROSS THE HIGH PLAINS OF COLORADO LATE TUE/TUE EVENING AND THEN MOVE SE TOWARD AND THEN THROUGH A LARGE PART OF THE AREA WED. HAVE KEPT HIGHER PRECIP CHANCES FOR THIS TIME. SOME GUIDANCE TEMPS DURING THE TIME ALSO KEEP AREAS OF NORTHWEST OKLAHOMA IN THE UPPER 60S FOR HIGHS WED. HAVE NOT GONE QUITE THAT COOL... BUT WITH CLOUD COVER/PRECIP AND SOME CAA... NOT COMPLETELY OUT OF THE QUESTION. SFC BOUNDARY/INVERTED TROUGH WILL BE LOCATED ACROSS SOUTHERN OKLAHOMA INTO NORTH TEXAS BY THURSDAY WITH AN UPPER WAVE DROPPING SOUTH THROUGH THE PLAINS. THIS SHOULD MAINTAIN HIGHER PRECIP CHANCES ACROSS THE SOUTHERN HALF OF OKLAHOMA SOUTHWARD INTO NORTHERN TEXAS WITH CONT VERY COOL TEMPS. PRECIP CHANCES LINGER INTO LATE WEEK... MAINLY SOUTH. BY THE TIME WE GET INTO NEXT WEEKEND WE SEE THE POSSIBILITY OF YET ANOTHER FRONT AND ASSOCIATED UPPER REFLECTION MOVING INTO THE AREA... WHICH MAY BRING YET MORE RAIN CHANCES TO THE AREA AND KEEP TEMPS IN CHECK. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 73 93 67 82 / 30 30 40 10 HOBART OK 73 95 67 86 / 30 30 40 20 WICHITA FALLS TX 75 99 72 89 / 0 20 40 30 GAGE OK 68 91 62 79 / 40 40 30 30 PONCA CITY OK 70 91 61 80 / 20 30 20 10 DURANT OK 75 99 73 92 / 0 20 40 20 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 03/30
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 1203 PM CDT SUN JUL 13 2014 OKZ004>048-050>052-TXZ083>090-141715- HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD- NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE- BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN- CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON- TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON- JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN- FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY- 1203 PM CDT SUN JUL 13 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN... WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS. .DAY ONE...TODAY AND TONIGHT... .HEAT... HOT CONDITIONS ARE EXPECTED TODAY. AFTERNOON HIGHS WILL TOP OUT IN THE UPPER 90S AND LOWER 100S...WITH HEAT INDICES IN THE UPPER 90S TO NEAR 103. IF WORKING OR PLAYING OUTSIDE...DRINK PLENTY OF WATER AND TAKE FREQUENT BREAKS. BE SURE TO RECOGNIZE THE SIGNS OF HEAT RELATED ILLNESSES AND MAKE SURE PETS AND LIVESTOCK HAVE PLENTY OF WATER. .THUNDERSTORMS... THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE LATE THIS AFTERNOON ACROSS PORTIONS OF NORTHERN AND CENTRAL OKLAHOMA ALONG A COLD FRONT. THUNDERSTORM CHANCES WILL INCREASE AND SPREAD SOUTH OVERNIGHT INTO EARLY MONDAY MORNING AS THIS FRONT STALLS ACROSS CENTRAL OKLAHOMA. A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE THIS AFTERNOON. GUSTY WINDS WILL BE THE PRIMARY HAZARD WITH THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... .THUNDERSTORMS... THUNDERSTORM CHANCES WILL CONTINUE THROUGH MONDAY AS A STRONGER COLD FRONT PUSHES SOUTH ACROSS THE SOUTHERN PLAINS. STORM CHANCES WILL CONTINUE INTO TUESDAY MORNING AS THE FRONT DIVES TOWARD THE RED RIVER. BEHIND THE FRONT...AN UPPER LEVEL DISTURBANCE WILL SWING SOUTHEAST ACROSS THE REGION...BRINGING INCREASED CHANCES FOR STORMS THROUGH WEDNESDAY. STORM CHANCES WILL CONTINUE TO EXIST THROUGH FRIDAY AS THE FRONT LINGERS ACROSS THE REGION. DEPENDING ON STORM MOTION AND COVERAGE...HEAVY RAINFALL MAY LEAD TO FLOODING AND FLASH FLOODING...ESPECIALLY TUESDAY NIGHT INTO WEDNESDAY. GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK. KURTZ/BARNES
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 325 PM CDT SUN JUL 13 2014 OKZ014-016-021-132115- ROGER MILLS OK-CUSTER OK-BECKHAM OK- 325 PM CDT SUN JUL 13 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ROGER MILLS... WESTERN CUSTER AND NORTHEASTERN BECKHAM COUNTIES UNTIL 415 PM CDT... AT 322 PM CDT...AN AREA OF STRONG THUNDERSTORMS WAS LOCATED FROM NEAR CHEYENNE TO BUTLER...MOVING EAST AT 10 MPH. HAZARDS INCLUDE... HAIL UP TO THE SIZE OF NICKELS... WIND GUSTS TO 50 MPH... HEAVY RAINFALL RESULTING IN REDUCED VISIBILITY... FREQUENT CLOUD TO GROUND LIGHTNING... LAT...LON 3542 9961 3567 9971 3578 9900 3554 9903 TIME...MOT...LOC 2022Z 259DEG 9KT 3556 9938
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 408 PM CDT SUN JUL 13 2014 OKZ015-016-132145- CUSTER OK-DEWEY OK- 408 PM CDT SUN JUL 13 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CUSTER AND SOUTHEASTERN DEWEY COUNTIES UNTIL 445 PM CDT... AT 404 PM CDT...TWO STRONG THUNDERSTORMS WERE LOCATED NEAR AND JUST WEST OF THOMAS...MOVING EAST NORTHEAST AT 5 MPH. HAZARDS INCLUDE... HAIL UP TO THE SIZE OF PENNIES... WIND GUSTS TO 40 MPH... HEAVY RAINFALL RESULTING IN REDUCED VISIBILITY... FREQUENT CLOUD TO GROUND LIGHTNING... LAT...LON 3566 9894 3580 9896 3593 9864 3568 9864 TIME...MOT...LOC 2104Z 239DEG 4KT 3575 9875
The Altus AFB radar (KFDR), 131 km away, was scanning. The volume nearest the first event began at 21:36 UTC.
5 thunderstorm wind, 1 hail. Local standard time, as filed.
Measured at Clinton Regional Airport.
Metal roof blown off mobile home at highway 283 and country road east 1240.
Several large trees uprooted along highway 283 and country road east 1230. Damages estimated.
Minor structural damage to several outbuildings.
Several large tree limbs downed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2014Every state in 2014This day in weather historyWarnings in Oklahoma, July 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 537400, 537401, 537404, 537405, 537406, 537407.